Louisiana, 2020

Damaging Wind in Louisiana, April 29, 2020

April 29, 2020 · NWS LIX · 1 event in 1 county or zone

On the early morning hours of April 29th, a squall line produce high winds from thunderstorms across portions of southeastern Louisiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

On the early morning hours of April 29th, a squall line produce high winds from thunderstorms across portions of southeastern Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Apr 29, 2:47 AM CST, 4 hours 7 minutes earlier.

Area forecast discussion, Apr 29, 2:47 AM CST, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
347 AM CDT Wed Apr 29 2020

.SHORT TERM...
Will maintain high rain chances with showers and scattered
embedded storms along the front this morning. A few strong to
severe storms in this squall line are expected with hail and
strong to damaging wind gusts being the main factor but can not
rule out an isolated tornado. Showers and storms will linger
through much of the day as rainfall amounts of 1 to 2 inches can
be expected. Dry conditions are expected Thursday through the
weekend with warm conditions returning into the weekend and the
first of next week.

.LONG TERM...
Once all the unsettled weather passes through our area, rain stays
out of the forecast as high pressure will build in for the rest of
the weekend as a upper level ridge holds over most of the southern
CONUS. Return flow starting on Saturday will also steadily bring up
the dew points nearing 70s by Monday. Additionally, temperatures
will increase through the weekend with 90 degree days possible,
especially on Sunday and Monday.

&&

.AVIATION...
Cigs and TS activity will keep all terminals in IFR or LIFR
conditions through the morning hours. This will ease as the day
wears on and should be VFR by afternoon. This process will move
from north to south. Once VFR conditions move into each terminal,
it should stay that way through this taf cycle.

&&

.MARINE...
Winds will increase on this afternoon and tonight especially
behind the front as a moderate offshore flow once again returns to
the coastal waters. Offshore flow will continue on Thursday and
gradually lull by Thursday night remaining light but shifting
around to a southerly direction over the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  77  55  76  54 /  60   0   0   0
BTR  77  53  76  54 /  60   0   0   0
ASD  79  55  78  55 / 100   0   0   0
MSY  79  61  77  60 / 100   0   0   0
GPT  77  57  76  57 / 100  10   0   0
PQL  78  55  79  53 / 100  10   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

In the hours before

Special weather statement, Apr 29, 5:28 AM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service New Orleans LA
628 AM CDT Wed Apr 29 2020

LAZ039-040-049-050-056>070-072-MSZ077-080-081-291215-
Lower Terrebonne-Orleans-St. Charles-Livingston-Ascension-Upper
Terrebonne-Lower Jefferson-Southern Tangipahoa-Lower St. Bernard-St.
Tammany-St. James-Washington-Lower Plaquemines-Upper St.
Bernard-Lower Lafourche-Assumption-St. John The Baptist-Upper
Lafourche-Upper Plaquemines-Upper Jefferson-Pearl
River-Harrison-Hancock-
628 AM CDT Wed Apr 29 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ST.
BERNARD...ORLEANS...ST. TAMMANY...TERREBONNE...LAFOURCHE...
JEFFERSON...ST. JOHN THE BAPTIST...SOUTHEASTERN ASCENSION...ST.
JAMES...ST. CHARLES...SOUTHEASTERN LIVINGSTON...SOUTHEASTERN
TANGIPAHOA...NORTHWESTERN PLAQUEMINES...ASSUMPTION AND SOUTHEASTERN
WASHINGTON PARISHES...WESTERN HARRISON...HANCOCK AND PEARL RIVER
COUNTIES...

At 627 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles southeast of Poplarville to 19
miles southwest of Amelia. Movement was south at 45 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
New Orleans, Gulfport, Houma, Slidell, Long Beach, Thibodaux,
Picayune, Covington, Waveland, Poplarville, Napoleonville, Reserve,
Cut Off, Avondale, Larose, East New Orleans, Timberlane, Metairie,
Hahnville and Laplace.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2929 9133 2930 9134 2937 9124 2925 9113
      2930 9112 2948 9128 2963 9108 2994 9123
      3101 8935 3065 8934 3067 8908 3037 8908
      3037 8935 3019 8945 3002 8984 2988 8971
      2925 9038 2930 9040 2910 9084
TIME...MOT...LOC 1127Z 003DEG 40KT 3077 8939 2941 9123
Special weather statement, Apr 29, 5:32 AM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service New Orleans LA
632 AM CDT Wed Apr 29 2020

MSZ081-082-291200-
Jackson-Harrison-
632 AM CDT Wed Apr 29 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HARRISON AND
JACKSON COUNTIES...

At 632 AM CDT, a strong thunderstorm was located 7 miles northwest of
Vancleave, or 14 miles northeast of St. Martin, moving east at 55
mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Gulfport, Biloxi, Ocean Springs, Moss Point, St. Martin, Escatawpa,
Gautier, D'iberville, Wade, Latimer, Big Point, Helena, Gulf Hills,
Hurley, Vancleave, Gulf Park Estates and Hickory Hills.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3035 8840 3036 8845 3032 8850 3034 8851
      3034 8856 3037 8861 3034 8873 3043 8885
      3042 8901 3041 8886 3039 8889 3039 8902
      3067 8901 3067 8889 3073 8888 3074 8841
TIME...MOT...LOC 1132Z 266DEG 47KT 3063 8875
Special weather statement, Apr 29, 6:22 AM CST, 32 minutes before
Special Weather Statement
National Weather Service New Orleans LA
722 AM CDT Wed Apr 29 2020

LAZ059>061-063-066>069-291245-
Lower Terrebonne-Lower Plaquemines-St. Charles-Lower Jefferson-Lower
Lafourche-Upper Lafourche-Upper Plaquemines-Upper Jefferson-
722 AM CDT Wed Apr 29 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ST.
CHARLES...SOUTHEASTERN TERREBONNE...SOUTHEASTERN LAFOURCHE...CENTRAL
JEFFERSON AND NORTHWESTERN PLAQUEMINES PARISHES...

At 722 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Jean Lafitte to Cocodrie. Movement
was east at 40 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Cut Off, Galliano, Larose, Belle Chasse, Golden Meadow, Jean Lafitte,
Lafitte, Chauvin, Port Fourchon, Myrtle Grove, Barataria, Montegut,
Leeville, Cocodrie, Dulac, Tambour Bay Buoy and Lumcon Center Buoy.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2934 9035 2925 9039 2935 9043 2932 9048
      2936 9051 2913 9065 2918 9096 2921 9084
      2982 9021 2978 8981 2946 8987 2948 8988
      2937 9005 2932 8989 2933 8995 2934 9013
      2920 9008 2926 8998 2925 8998 2910 9019
TIME...MOT...LOC 1222Z 271DEG 34KT 2977 9007 2926 9067
Special weather statement, Apr 29, 6:26 AM CST, 28 minutes before
Special Weather Statement
National Weather Service New Orleans LA
726 AM CDT Wed Apr 29 2020

LAZ040-MSZ080>082-291315-
St. Tammany-Jackson-Harrison-Hancock-
726 AM CDT Wed Apr 29 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ST.
TAMMANY PARISH...HARRISON...HANCOCK AND JACKSON COUNTIES...

At 725 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Vancleave to 11 miles south of
Waveland. Movement was southeast at 55 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Gulfport, Biloxi, Slidell, Ocean Springs, Long Beach, Moss Point, Bay
St. Louis, Waveland, St. Martin, Escatawpa, Diamondhead, Gautier,
D'iberville, Wade, Saucier, Helena, Hurley, Gulf Park Estates,
Latimer and Kiln.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3032 8847 3037 8859 3036 8883 3037 8883
      3038 8878 3043 8893 3042 8901 3042 8892
      3030 8927 3037 8935 3034 8938 3032 8932
      3018 8946 3019 8946 3016 8966 3023 8981
      3065 8940 3074 8842 3035 8839
TIME...MOT...LOC 1225Z 299DEG 48KT 3055 8870 3012 8938
Local storm report, Apr 29, 6:40 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
740 AM CDT WED APR 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     TSTM WND DMG     AVONDALE                29.90N 90.19W
04/29/2020                   JEFFERSON          LA   EMERGENCY MNGR

            UNKNOWN STRUCTURAL DAMAGE IN AVONDALE.

&&

GPHILLIP
Special weather statement, Apr 29, 6:52 AM CST, 2 minutes before
Special Weather Statement
National Weather Service New Orleans LA
752 AM CDT Wed Apr 29 2020

LAZ059-061>064-066>070-291330-
Lower Terrebonne-Orleans-Lower Plaquemines-Upper St. Bernard-Lower
Jefferson-Lower St. Bernard-Lower Lafourche-Upper Lafourche-Upper
Plaquemines-Upper Jefferson-
752 AM CDT Wed Apr 29 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ST. BERNARD...CENTRAL
ORLEANS...EASTERN TERREBONNE...SOUTHEASTERN LAFOURCHE...CENTRAL
JEFFERSON AND PLAQUEMINES PARISHES...

At 752 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles northeast of Shell Beach to 9
miles southwest of Leeville. Movement was east at 35 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
New Orleans, Cut Off, Galliano, Belle Chasse, Port Sulphur,
Chalmette, Golden Meadow, Jean Lafitte, Lake Catherine, Boothville,
Empire, Buras, Poydras, Myrtle Grove, Pointe A La Hache, Leeville,
Boothville-venice, Violet, Lafitte and Meraux.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2925 8950 2930 8990 2948 8984 2909 9022
      2937 9049 3017 8974 3014 8964 2994 8984
      2987 8962 3008 8948 2988 8924 2965 8944
      2975 8965 2964 8951 2960 8973 2956 8971
      2919 8901 2900 8916 2919 8934 2895 8940
TIME...MOT...LOC 1252Z 265DEG 31KT 2993 8958 2917 9034

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orleans

When
April 29, 6:54 AM CST
Where
Orleans County, 0.69 mi S of (New)lkfrnt Arpt New
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
30.040, -90.030

ASOS station KNEW measured a peak wind gust of 52 knots or 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2020Every state in 2020This day in weather historyWarnings in Louisiana, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888339.